Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 228, NWS Midland/Odessa, TX

June 14, 2015Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 14, 2015, 3:11 PM MDT for Eddy County, New Mexico. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2015, 3:11 PM MDT (21:11 UTC)
Expired
Jun 14, 2015, 4:00 PM MDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 161 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:52 PM MDTTSTM WND GST 602 N Seven Rivers, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:52 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-498 J/kg
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WUUS54 KMAF 142111
SVRMAF
NMC015-142200-
/O.NEW.KMAF.SV.W.0228.150614T2111Z-150614T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM MDT SUN JUN 14 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 400 PM MDT

* AT 310 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  SOUTHWEST OF ARTESIA MUNICIPAL AIRPORT...AND MOVING SOUTHEAST AT 15
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ATOKA...DAYTON...SEVEN RIVERS...LAKEWOOD...BRANTLEY LAKE STATE PARK
  AND SEVEN RIVERS AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3266 10417 3236 10462 3275 10476 3288 10461
TIME...MOT...LOC 2111Z 316DEG 14KT 3275 10462

HAIL...1.00IN
WIND...60MPH

$$

AHLUCHAN
1 follow-up statement
474 
WWUS54 KMAF 142138
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
438 PM CDT SUN JUN 14 2015

NMC015-142200-
/O.CON.KMAF.SV.W.0228.000000T0000Z-150614T2200Z/
EDDY NM-
338 PM MDT SUN JUN 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL EDDY
COUNTY UNTIL 400 PM MDT...

AT 337 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF SEVEN RIVERS...AND MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DAYTON...SEVEN RIVERS...LAKEWOOD...BRANTLEY LAKE STATE PARK AND SEVEN
RIVERS AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3273 10471 3285 10456 3266 10417 3236 10462
TIME...MOT...LOC 2138Z 316DEG 14KT 3267 10449

HAIL...1.25IN
WIND...60MPH

$$

AHLUCHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:04 PM MDT, 7 minutes earlier.

Area forecast discussion, Jun 14, 3:04 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
404 PM CDT Sun Jun 14 2015

.UPDATE...
Sent a quick update for Severe Thunderstorm Watch #300 for
southeast New Mexico and northwest portions of the Permian Basin
through 11pm CDT/10pm MDT tonight.

&&

.PREV DISCUSSION... /ISSUED 241 PM CDT Sun Jun 14 2015/

DISCUSSION...

A weak low pressure system will slowly drift east into the plains
with a trailing shortwave rotating around the backside of that low
will cross the region today bringing chances of showers and
thunderstorms for parts of SE New Mexico and the northern Permian
Basin. A lee trough will allow southeast winds to keep good
moisture in place. Instability and deep layer shear is less than
it has been the last couple of days, but mid level rates remain
slightly above 7.0 C/km. This will keep a possibility for at least
some isolated severe storms today with hail, damaging winds and
localized flash flooding. Initiation will be off the higher terrain of
NM and parts of the Upper Trans Pecos with the help of daytime
heating and the approaching shortwave. Additional development
will occur in the Davis Mountains aided similarly by upslope flow
and daytime heating. The Lower Trans Pecos and northern Permian
Basin will be the focus into the evening hours as storms will
potentially grow upscale as they move east. Any potential for severe
weather will likely diminish with the loss of heating, but the
threat for some localized flash flooding will be remain with
Preciptitable Water values of 1.25 to 1.50 inches.

A weak front will push through the Texas Panhandle tomorrow afternoon.
Believe it will stay north of the forecast area holding off rain
chances until later in the day.  The trend towards weaker upper
level flow will keep severe chances down heading into the early part
of the week.  A trough axis does remain across the region, which
will be enough to keep some chances of precipitation across West
Texas and SE New Mexico through Tuesday.  Rain chances will decrease
through the end of the week as the upper low moves off to the east
and an upper ridge begins to build in from the west.

A return to the mid to upper 90s for the majority of locations looks
likely as the ridge builds in by next weekend. There are indications
there could be some disturbances that will rotate around the ridge
in northerly flow aloft, but do not have much confidence in
keeping very high precip chances that far out. Will have to keep
an eye on the track of the tropical system in the gulf and the
potential for moisture to reach the area from Hurricane Carlos in
the Eastern Pacific to see how it may effect rain chances for our region.

Arnold

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 68  85  66  88  /  40  40  30  30
BIG SPRING TX              71  86  67  87  /  40  40  30  40
CARLSBAD NM                66  91  66  89  /  20  30  30  20
DRYDEN TX                  70  90  69  91  /  40  20  20  20
FORT STOCKTON TX           70  91  67  92  /  40  30  20  30
GUADALUPE PASS TX          64  88  63  84  /  20  30  20  20
HOBBS NM                   66  83  64  89  /  40  40  30  30
MARFA TX                   59  87  58  83  /  30  30  20  40
MIDLAND INTL AIRPORT TX    69  88  66  88  /  40  30  30  30
ODESSA TX                  70  87  67  89  /  40  30  30  30
WINK TX                    71  92  68  91  /  30  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Jun 14, 12:57 PM MDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT SUN JUN 14 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
157 PM CDT SUN JUN 14 2015 /1257 PM MDT SUN JUN 14 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. A FEW STORMS COULD BECOME STRONG TO SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. THE GREATER THREAT WILL BE
LOCALLY HEAVY RAINFALL WHICH COULD RESULT IN LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS
SMALL HAIL AND CLOUD TO GROUND LIGHTNING. THE GREATER CONCERN
HOWEVER WILL BE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 14, 12:55 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT SUN JUN 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             13 WSW FORT DAVIS       30.52N 104.10W
06/13/2015  E1.25 INCH       JEFF DAVIS         TX   PUBLIC

0440 PM     HAIL             8 W PECOS               31.41N 103.63W
06/13/2015  E1.75 INCH       REEVES             TX   CO-OP OBSERVER

0448 PM     TSTM WND GST     8 NW SEVEN RIVERS       32.68N 104.52W
06/13/2015  E60.00 MPH       EDDY               NM   STORM CHASER

0515 PM     TSTM WND GST     ARTESIA                 32.85N 104.43W
06/13/2015  M61.00 MPH       EDDY               NM   ASOS

0537 PM     HAIL             14 SE CAPROCK           33.25N 103.54W
06/13/2015  E1.75 INCH       LEA                NM   STORM CHASER

            REPORTED ON SH 457

0547 PM     HAIL             ALPINE                  30.36N 103.67W
06/13/2015  E1.25 INCH       BREWSTER           TX   TRAINED SPOTTER

            WALL CLOUD EARLIER, NO FUNNELS.

0548 PM     TSTM WND DMG     3 WNW CARLSBAD          32.42N 104.28W
06/13/2015                   EDDY               NM   TRAINED SPOTTER

            3 POWER POLES DOWN AND ROAD SIGN BLOWN DOWN ALONG US
            HIGHWAY 285.

0750 PM     TSTM WND GST     1 SW SEAGRAVES          32.93N 102.58W
06/13/2015  M74.00 MPH       GAINES             TX   MESONET

1015 PM     TSTM WND GST     3 E SNYDER              32.71N 100.86W
06/13/2015  E72.00 MPH       SCURRY             TX   MESONET

1034 PM     HAIL             2 N COLORADO CITY       32.43N 100.86W
06/13/2015  E1.00 INCH       MITCHELL           TX   LAW ENFORCEMENT

&&

DH
Local storm report, Jun 14, 1:41 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT SUN JUN 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     1 NW SEAGRAVES          32.95N 102.58W
06/13/2015                   GAINES             TX   EMERGENCY MNGR

            POWER LINES DOWN. DAMAGE TO TREES THROUGHOUT THE CITY.
            ANOTHER POWER LINE DOWN 3 MILES SOUTH OF SEAGRAVES ON FM
            1429.

&&

DH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:01 PM MDTAreal Flood AdvisoryMAFEddy, Lea119 min
Jun 13, 6:21 PM MDTFlash Flood WarningMAFLea3 hr
Jun 14, 3:59 PM MDTSpecial Weather StatementMAFEddy31 min
Jun 14, 4:30 PM MDTSpecial Weather StatementMAFLea30 min
Jun 14, 4:33 PM MDTSpecial Weather StatementMAFEddy27 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.